MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC200
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/24/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).(b)(4).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2010, whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby the gore device was revised.It was reported the patient alleges the following injuries: mesh failure requiring an additional revision surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2009; including sigmoid resection with colorectal anastomosis, incidental appendectomy were not provided.(b)(6) 2009: (b)(6).Operative report.Anesthesiologist: (b)(6).Anesthesia: general endotracheal.Preoperative diagnosis: ventral incisional hernia.Postoperative diagnosis: ventral incisional hernia.Operation: laparoscopic ventral hernia repair with proceed mesh 20 x 25 cm.Estimated blood loss: minimal.Fluids: crystalloid.Drains: none.Condition: good.Brief history: the patient is a 30-year-old female who has had previous sigmoid resection for diverticular disease.Unfortunately, she has developed a ventral incisional hernia through the inferior aspect of her incision.She was explained the risks and benefits of surgery in detail including, but not limited to, infection bleeding, injury to the bowel, chronic abdominal pain, and recurrent hernia formation.A consent was signed by the patient.Description of procedure: ¿on the above date, the patient was taken to the operating room and placed in supine position.General endotracheal anesthesia was administered by dr.Gorty.A foley catheter was placed by nursing staff under sterile conditions.This was removed at the end of the case.The patient¿s abdomen was then prepped with chloraprep and draped with the vi-drape.Using palmer¿s point, this area was anesthetized with local anesthetic.A skin incision was made with a knife.The veress needle was gently introduced into the abdomen.Under direct visualization using the blunt 5 mm trocar and camera, we then entered into the abdomen.There was no evidence of injury from the veress needle or trocar placement.Under direct visualization, a 12 mm and 5 mm ports were placed on the left side of the abdomen and two 5 mm ports were placed on the right side of the abdomen.There was some omentum within the hernia sac.This was all freed up from the surrounding tissue.There was no bowel incarcerated within this.This was a very wide mouth hernia defect.We used a piece of proceed mesh, the measured 20 x 25 cm and 25 cm went medially and laterally.This was anchored in place using 0 prolene sutures.The protak [sic] stapler was then used to anchor the mesh up along the edges.I then used some evicel with the laparoscopic applicator and placed this along the mesh.The 12 mm port was closed using the 0 vicryl suture and a stortz [sic] suture passer.The ports were removed and the gas expelled.The skin was closed using 4-0 monocryl.Steri-strips were placed on the skin.The patient tolerated the procedure well and was sent to the recovery room in satisfactory condition.¿ (b)(6) 2010: (b)(6).Operative report.Resident surgeon: (b)(6).Anesthesiologist: (b)(6).Anesthesia: general endotracheal.Preoperative diagnosis: large recurrent seroma.Postoperative diagnosis: large recurrent seroma with a recurrent ventral hernia.Procedure: recurrent ventral hernia repair with gore-tex mesh.Drainage of large seroma.Estimated blood loss: 100 cc.Fluids: crystalloid.Drains: 19 blake.Brief history: the patient is a 31-year-old female who has had previous ventral hernia repair done laparoscopically.She has developed a recurrent seroma.She was taken to surgery for drainage of this.She was explained the risks and benefits of surgery in detail and a consent was signed by the patient.Description of procedure: ¿on the above date, the patient was taken to the operating room and placed in the supine position.General anesthesia was administered by dr.Laroe.The patient¿s abdomen was then prepped with betasept and sterilely draped.A transverse incision was made over top of this seroma.I dissected down to the subcutaneous tissue, identifying the hernia sac and the large seroma.This was opened.Directly beneath this there was evidence of a recurrent ventral hernia.This was freed up from the surround tissue.The hernia sac itself was removed from the subcutaneous tissue.We used a piece of gore-tex mesh to repair this hernia.This measured 10 x 13 cm.This was anchored to the fascia using a #1 ethibond suture, using a u-stitch.This laid in there nicely under no tension.I placed some evicel over top of raw surfaces to hopefully decrease seroma formation and stop any bleeding.A 19 blake drain was placed in the subcutaneous tissue and brought out through a separate stab incision.This was anchored in place using 2-0 nylon, subcutaneous tissue was reapproximated using interrupted 2-0 vicryl and the skin was then closed with staples.The patient was awakened from anesthesia and taken to the recovery room in satisfactory condition.At the end of the procedure, all sponge and needle counts were correct.¿ (b)(6) 2010: (b)(6).Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: 1dlmc200.Lot batch code: 06442752.Manufacturer: w.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial ((b)(4)) was implanted during the procedure.(b)(6) 2010: (b)(6).Pathology report.Accession #: (b)(6).Clinical information: preoperative diagnosis: large seroma.Postoperative diagnosis: recurrent ventral hernia.Procedure: recurrent ventral hernia repair with vortex [sic] mesh and drainage of seroma.Tissue removed: hernia sac.Diagnosis: hernia sac, recurrent ventral hernia repair.Hernia sac and synthetic mesh.Microscopic description: microscopic examination was performed at mount carmel east hospital.All technical histology was performed at mount carmel east core histology.Gross description: received in formalin, labeled with the patient¿s name, nunes, sally, hospital information, and ¿hernia sac,¿ are two ragged, irregularly shaped fibrous and fibroadipose tissue fragments that aggregate to 10.5 x 10.0 x 5.0 cm.Overlying one of the fragments is a portion of mesh material that approximates to 7.1 cm in greatest dimension.Sectioning is otherwise unremarkable.Representative sections of the fibrous and fibroadipose tissue are submitted in 1.Gross examination was performed at mount carmel east hospital.Records between (b)(6) 2010 and (b)(6) 2013 were not provided.(b)(6) 2013: (b)(6).Operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Operation performed: recurrent ventral hernia repair with mesh without incarceration.Anesthesiologist: (b)(6).Estimated blood loss: 50.Urine output: 150.Intravenous fluids: 1500 crystalloid.Indication: the patient is a 34-year-old female who has had multiple prior abdominal surgeries, including 2 prior ventral hernia repairs.After each one of these hernia repairs, she has had recurrence, was seen and evaluated in dr.Turner¿s office and found to have again a recurrence of her ventral hernia.The risks, benefits and alternatives to open hernia repair with mesh were explained to the patient and included, but were not limited to, bleeding, infection, injury to bowel requiring mesh resection, hernia recurrence and the risk of anesthesia.The patient voiced understanding and elected to go forward with the operation.Operation in detail: ¿the patient was brought to the operative suite and placed in the supine position on the operative table.Anesthesia was induced by dr.Hayes of the anesthesia department with endotracheal intubation.Sequential compression devices were confirmed to be in place.A foley catheter was placed and a preoperative antibiotic was confirmed to have been given.The patient was then prepped and draped in the usual sterile fashion with her abdomen exposed.With all surgical staff available, a time-out was performed at which time the patient¿s identity and the intended operation were again confirmed.With everyone ready, the procedure was begun.A midline laparotomy incision was made over the left side of her umbilicus, carrying down over her old subumbilical incision.We dissected through the large amount of subcutaneous fat with the use of electrocautery down to the anterior abdominal wall fascia.We were able to clear off the fascia from the entirety of the skin and then entered through the fascia superiorly.We came down to the old mesh superiorly and decided to enter it here.It was grasped with 2 hemostats, elevated and then incised.We paid close attention to underlying viscera and there was no injury to bowel.Once we came through the mesh and entered the abdominal cavity, it was clear that there were very tight adhesions of the omentum to the anterior abdominal wall mesh and with great care and spending a lot of extra time, we separated off the omentum from the anterior abdominal wall.Once we had freed up all attachments to the anterior abdominal wall and had opened up our fascial incision for the length of the old mesh, we defined her recurrent hernia as being infraumbilical and to the left side of the midline.The hernia sac was clearly separated away and resected.We then measured our hernia defect and decided to use a 6 x 10 piece of ventral light mesh for our repair.We placed transfascial tacking ___ [sic] stitches around the entire circumference of our mesh with the use of 0 vicryl sutures.These were brought through the skin through stab incisions with the use of the riza-ribe suture passer.It was found to lie very nicely over top of the viscera and under the fascia.We then went about closure of our midline fascia over top of the mesh with interrupted 0 ethibond sutures.We then reapproximated out subcutaneous tissues with 3-0 vicryl after placement of a negative-pressure suction drain in the subcutaneous tissues.Finally, closed our skin with staples.The anterior abdominal wall was cleaned, dried and steri-strips applied to everyone [sic] of our stab incisions.The midline incision was covered with a sterile dressing and medipore applied.The patient was awakened from anesthesia and taken to the postanesthesia care unit for postoperative monitoring.There were no immediate complications.All counts were correct x 2.Dr.Turner was present and scrubbed for the entirety of the operation.¿ (b)(6) 2013: [missing records: missing pathology report detailing analysis of hernia sac removed during (b)(6) 2013 procedure was not provided.] records after (b)(6) 2013 were not provided.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
katheryn fox
9285263030
MDR Report Key8944465
Report Number2017233-2019-00757
Device Sequence Number19354807
Product Code FTL
UDI-Device Identifier00733132601035
UDI-Public00733132601035
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/24/2013
Device Model Number1DLMC200
Device Catalogue Number1DLMC200
Device Lot Number06442752
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date08/29/2019
Supplement Report FDA Received Date09/25/2019
09/27/2019
04/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/25/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age34 YR
Patient SexFemale